Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 157, NWS Sioux Falls, SD

June 20, 2005Jackson County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 20, 2005, 4:39 PM CDT for Jackson County, Minnesota. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2005, 4:39 PM CDT (21:39 UTC)
Expired
Jun 20, 2005, 5:31 PM CDT
In force
52 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Jackson County, MN

The radar

The Sioux Falls radar (KFSD), 131 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 4:40 PM CDTHAIL 0.759 S Lakefield, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 1:25 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2005-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2005-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-433 J/kg
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 202139
SVRFSD
MNC063-202230-
/O.NEW.KFSD.SV.W.0157.050620T2139Z-050620T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
439 PM CDT MON JUN 20 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 530 PM CDT

* AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM 4 MILES SOUTHWEST OF JACKSON TO 36 MILES WEST
  OF JACKSON...OR ALONG A LINE EXTENDING FROM JACKSON TO 8 MILES
  SOUTHWEST OF WORTHINGTON...MOVING EAST AT 15 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SIOUX VALLEY AND PETERSBURG AROUND 450 PM CDT
  RURAL JACKSON COUNTY THROUGH 450 PM CDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT MONDAY
EVENING FOR SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM CDT
MONDAY EVENING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND
SOUTHEAST SOUTH DAKOTA.

LAT...LON 4367 9487 4364 9545 4352 9545 4352 9487

$$

08
2 follow-up statements
000 
WWUS53 KFSD 202203
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
503 PM CDT MON JUN 20 2005

MNC063-202230-
/O.CON.KFSD.SV.W.0157.000000T0000Z-050620T2230Z/
JACKSON MN-
503 PM CDT MON JUN 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 530 PM CDT FOR
JACKSON COUNTY...

AT 503 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11 MILES SOUTHWEST OF
JACKSON...OR ABOUT 8 MILES NORTHWEST OF SPIRIT LAKE...MOVING EAST AT
25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JACKSON AROUND 515 PM CDT
  ALPHA AROUND 530 PM CDT

LAT...LON 4367 9487 4364 9545 4352 9545 4352 9487

$$

08
000 
WWUS53 KFSD 202231
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
531 PM CDT MON JUN 20 2005

MNC063-202241-
/O.EXP.KFSD.SV.W.0157.000000T0000Z-050620T2230Z/
JACKSON MN-
531 PM CDT MON JUN 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR JACKSON COUNTY EXPIRES AT 530
PM CDT...

THE WARNING HAS EXPIRED. THE STORM HAS EXITED THE COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT MONDAY
EVENING FOR SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM CDT
MONDAY EVENING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND
SOUTHEAST SOUTH DAKOTA.

LAT...LON 4367 9487 4364 9545 4352 9545 4352 9487

$$
04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:30 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 20, 3:30 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 PM CDT MON JUN 20 2005

.DISCUSSION...
ONGOING SVR WX. NO DISCUSSION.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jun 20, 1:19 PM CDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
119 PM CDT MON JUN 20 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
119 PM CDT MON JUN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS SHOULD DEVELOP ALONG A SERIES OF OUTFLOW
BOUNDARIES NORTH OF INTERSTATE 90 THIS AFTERNOON AND
EVENING...THEN PROGRESS SOUTHEAST OVER THE AREA. A FEW OF THE
STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND PENNY SIZE
HAIL AS THE PRIMARY THREAT...ESPECIALLY ALONG AND NORTH OF
INTERSTATE 90. HOWEVER...THERE IS AN ISOLATED TORNADO THREAT
ALONG ANY OF THESE BOUNDARIES THROUGH THE EARLY EVENING HOURS.

EXCESSIVE TEMPERATURES...
HEAT INDICES WILL RISE INTO THE 100 TO 105 RANGE THIS AFTERNOON
WEST OF INTERSTATE 29...AS TEMPERATURES RISE INTO THE LOWER 90S
AND DEW POINTS REMAIN IN THE 70 TO 75 RANGE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS STILL A CHANCE OF THUNDERSTORMS REDEVELOPING NORTH OF
INTERSTATE 90 TUESDAY AFTERNOON AND MOVING SOUTHEAST THROUGH THE
AREA TUESDAY NIGHT. A FEW OF THESE STORMS COULD ALSO BE SEVERE.

A COLD FRONT SHOULD MOVE SOUTHEAST OVER THE AREA THURSDAY
NIGHT...BRINGING A CHANCE OF THUNDERSTORMS ALONG WITH IT. A FEW
OF THESE STORMS COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 2 PM NORTH OF INTERSTATE
90.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

BT

In the hours before

Local storm report, Jun 20, 3:02 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
302 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             SLAYTON                 43.99N 95.75W
06/20/2005  0.75 INCH        MURRAY             MN   TRAINED SPOTTER

&&

CJANSEN
Local storm report, Jun 20, 3:58 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
358 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     HAIL             IHLEN                   43.91N 96.37W
06/20/2005  0.75 INCH        PIPESTONE          MN   LAW ENFORCEMENT

            ROTATION OVER JASPER AT 327 PM.

0325 PM     TORNADO          2 W JASPER              43.85N 96.44W
06/20/2005                   PIPESTONE          MN   PUBLIC

            UNCONFIRMED PUBLIC REPORT OF TORNADO.

0335 PM     HAIL             JASPER                  43.85N 96.40W
06/20/2005  0.75 INCH        PIPESTONE          MN   AMATEUR RADIO

0342 PM     HAIL             JASPER                  43.85N 96.40W
06/20/2005  0.75 INCH        PIPESTONE          MN   TRAINED SPOTTER

0335 PM     TSTM WND GST     SHERMAN                 43.76N 96.48W
06/20/2005  70 MPH           MINNEHAHA          SD   EMERGENCY MNGR

            WIND DAMAGE IN SHERMAN.

0350 PM     TSTM WND GST     3 W GARRETSON           43.72N 96.56W
06/20/2005  75 MPH           MINNEHAHA          SD   EMERGENCY MNGR

            WIND DAMAGE...POWER LINES DOWN.

0350 PM     TSTM WND GST     3 W GARRETSON           43.72N 96.56W
06/20/2005  75 MPH           MINNEHAHA          SD   EMERGENCY MNGR

            WIND DAMAGE...POWER LINES DOWN.

&&

GH
Local storm report, Jun 20, 4:16 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
416 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     TSTM WND DMG     4 W JASPER              43.85N 96.48W
06/20/2005                   MOODY              SD   EMERGENCY MNGR

            5 TO 8 INCH DIAMETER TREE BRANCHES DOWN.

0355 PM     TSTM WND GST     4 SW MAGNOLIA           43.60N 96.13W
06/20/2005  60 MPH           ROCK               MN   TRAINED SPOTTER

&&

GH
Local storm report, Jun 20, 4:21 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
421 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     TSTM WND GST     ADRIAN                  43.63N 95.93W
06/20/2005  60 MPH           NOBLES             MN   LAW ENFORCEMENT

&&

GH
Local storm report, Jun 20, 4:23 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
423 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TSTM WND GST     6 S ADRIAN              43.55N 95.93W
06/20/2005  60 MPH           NOBLES             MN   TRAINED SPOTTER

&&

GH
Local storm report, Jun 20, 4:39 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
439 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             6 N SPIRIT LAKE         43.51N 95.11W
06/20/2005  0.75 INCH        JACKSON            MN   PUBLIC

0437 PM     TSTM WND DMG     SPIRIT LAKE             43.42N 95.11W
06/20/2005                   DICKINSON          IA   EMERGENCY MNGR

            BUILDING DAMAGE IN SPIRIT LAKE FROM WIND.

&&

GH

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 2:28 PM CDTSevere Thunderstorm WarningFSDMurray47 min
Jun 20, 3:09 PM CDTSevere Thunderstorm WarningFSDPipestone, Rock51 min
Jun 20, 3:17 PM CDTTornado WarningFSDPipestone, Rock32 min
Jun 20, 3:45 PM CDTSevere Thunderstorm WarningFSDRock31 min
Jun 20, 3:46 PM CDTSevere Thunderstorm WarningFSDPipestone, Rock28 min
Jun 20, 3:57 PM CDTSevere Thunderstorm WarningFSDJackson33 min
Jun 20, 4:01 PM CDTSevere Thunderstorm WarningFSDNobles44 min
Jun 20, 4:41 PM CDTFlash Flood WarningFSDJackson3 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.